Alert archive / Connecticut / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 83, NWS New York, NY
NWS New York, NY issued this severe thunderstorm warning at Aug 16, 2002, 4:53 PM EDT for Greater Bridgeport Planning Region, Connecticut. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 16, 2002, 4:53 PM EDT (20:53 UTC)
- Expired
- Aug 16, 2002, 5:45 PM EDT
- In force
- 52 min
- Issued by
- NWS New York, NY
- Area
- Whole counties
The radar
The Brookhaven radar (KOKX), 52 km from the middle of the area, began a volume at 20:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 8.9 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2022 J/kg
- Mixed-layer CIN
- -65 J/kg
- Mixed-layer LCL
- 1009 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 72 m²/s²
- 0-3 km storm-relative helicity
- 74 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.7
The text
As transmitted, in the capitals the NWS used until 2016.
233 WUUS51 KOKX 162053 SVROKX CTC001-162145- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NEW YORK NY 453 PM EDT FRI AUG 16 2002 THE NATIONAL WEATHER SERVICE IN UPTON NY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN FAIRFIELD COUNTY IN SOUTHERN CONNECTICUT * UNTIL 545 PM EDT * AT 449 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 3 MILES SOUTHWEST OF NORTH GREENWICH...MOVING EAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... NEW CANAAN AROUND 515 PM NORWALK AROUND 525 PM WESTPORT AROUND 535 PM FAIRFIELD AROUND 540 PM IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE DAMAGING HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. $$ REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN UPTON NY. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM FRIDAY EVENING FOR SOUTHERN CONNECTICUT AND SOUTHEAST NEW YORK. LAT...LON 4110 7374 4100 7364 4112 7323 4131 7324
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 10:19 AM EDT, 6 hours 34 minutes earlier.
Area forecast discussion, Aug 16, 10:19 AM EDT, 6 hours 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEW YORK NY 1019 AM EDT FRI AUG 16 2002 WEAK WAVES MOVG THRU THE AREA THIS AFTN AND DAYTIME HEATING WITH CONVECTIVE TMPS REACHED COULD TRIGGER A FEW TSTMS. CAPES GENERALLY BELOW 1000. WBZ ARND 12K AND MOIST ATMOSPHERE WL PRECLUDE ANY SVR WX. WITH SLOW MOVG STORMS AND PRECIPITABLE WATERS NR 2 INCHES COULD SEE HVY RAINS WITH THE STORMS. ***PREVIOUS DISCUSSION*** SHORT RANGE WX DISC...WELL START THE DAY WITH CLOUDY SKIES AND HIGH HUMIDITY. AS OF 06Z...BKN STRATUS CLOUDS COVER LONG ISLAND AND SOUTHERN CT AS A PATCH OF MID LVL CLOUDS ADVECT NEWD ACROSS THE REGION. FOR TODAY...THE FCST CHALLENGES INCLUDE THE... POTENTIAL FOR A HEAT ADVISORY...BKN MID AND UPPER LVL CLOUDS ALONG WITH THE DEVELOPMENT OF LOW LVL CLOUDS WILL SIGNIFICANTLY FILTER THE SUNSHINE...LIMITING HEATING AND PRODUCING AFTERNOON TEMPS A DEGREE OR TWO LOWER THAN YESTERDAY AFTERNOON...WHEN THE HEAT INDEX PEAKED AT 99 DEGS FOR 1 HOUR AT CENTRAL PARK. I WILL MOST CLOSELY FOLLOW THE ETA MOS GUIDANCE VALUES FOR TEMPS AND DEW PT TEMPS...WHICH WILL PRODUCE HEAT INDICES IN THE UPPER 90S IN URBAN NE NJ AND THE MID 90S IN NYC. THUS...LIKE YESTERDAY...WE WILL NOT ISSUE A HEAT ADVISORY FOR NYC. POTENTIAL FOR A SMALL CRAFT ADVISORY...UNLIKE YESTERDAY...ALTHOUGH IM EXPECTING SEA BREEZES TO DEVELOP BETWEEN 15 AND 18Z...THE SYNOPTIC SCALE GRADIENT WILL BE RELAXING. THE WIND SPEEDS SHOULD REMAIN AROUND 20 KNOTS WITH SEAS AROUND 4 FT OVERALL. HOWEVER...I WOULDNT BE SURPRISED IF THE AMBROSE LIGHT TOWER BUOY REPORTED A 25 KNOT WIND FOR AN HOUR OR TWO. AT THIS TIME...ILL HOLD OFF ON ISSUING ANY SMALL CRAFT ADVISORY FOR THE ATLANTIC COASTAL WATERS SOUTH OF LONG ISLAND. POTENTIAL FOR TSTMS...THE MAIN TRIGGERING MECHANISMS WILL BE THE UPSTREAM WEAK UPPER LVL SHORT WV MVG SEWD TOWARD THE REGION AND THE DEVELOPMENT OF SEA BREEZES. WITH LOW LVL MOISTURE IN PLACE AND INCREASING INSTABILITY...IM EXPECTING SCT AFTERNOON TSTMS DEVELOPING INITIALLY ALONG THESE BOUNDARIES THEN SLOWING ADVECTING EWD AROUND 10 KTS. WITH PW CONTENTS BETWEEN 1.5 AND 2.0 INCHES...TSTMS WILL HAVE THE POTENTIAL FOR PRODUCING HVY RAINFALL AND LOCALIZED URBAN FLOODING. ILL BE FORECASTING A 40 PCT POP INLAND AND 30 PCT ALONG THE COAST...WHICH WILL BE CARRIED INTO THIS EVENING. REMAINDER OF THE FORECAST...A SERIES OF WEAK UPPER LVL SHORT WVS AND LOW LVL TROUGHS WILL MV ACROSS THE REGION THROUGH SAT...FOLLOWED BY A STRONGER COLD FRONT LATE SUN...WHICH COULD PRODUCE SEVERE WEATHER ALONG A PRE-FRONTAL SQUALL LINE FOLLOWED BY A FRESH NEW AIR MASS TO START THE WEEK. CT...NONE. NY...NONE. NJ...NONE. MARINE...NONE. GC
In the hours before
Local storm report, Aug 16, 4:45 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
445 PM EDT FRI AUG 16 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0305 PM ENGLEWOOD NJ WIND DAMAGE
08/16/02 BERGEN POLES AND WIRES DOWNED
0401 PM NEW HYDE PARK NY WIND DAMAGE
08/16/02 NASSAU TREES DOWN WIND ESTIMATED
60 MPH SPOTTERS REPORTED
0435 PM MT VERNON NY WIND DAMAGE
08/16/02 WESTCHESTER TREES DOWN
0340 PM BRONX NY FLASH FLOODS
08/16/02 BRONX RT. 87 GEORGE WASHINGTON
BRIDGE ROADWAYS COVERED IN
3 FT OF WATER POLICE
RESCUES IN EFFECT REPORTED
BY NYC OEM
0338 PM BRONX NY FLOOD
08/16/02 BRONX FLOODING ON MAJOR DEEGAN
PARKWAY NEAR WEST TREMONT
REPORTED BY NYC OEM
0338 PM NEW YORK NY FLOOD
08/16/02 NEW YORK HENRY HUDSON PARKWAY FROM
96TH TO 125TH STREETS
REPORTED BY NYC OEM
IA/METThe office that day
Everything else NWS New York, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 3:47 PM EDT | Severe Thunderstorm Warning | OKX | Greater Bridgeport Planning Region | 43 min |
Nearby
Severe Thunderstorm Warnings in Connecticut, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.